Hail, Billings
- When
- July 10, 2:13 PM MST to 2:16 PM MST
- Where
- Billings County, 2.72 mi WSW of Fairfield
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.160, -103.270
Intense supercells formed in southwest North Dakota during the late afternoon with strong instability and deep layer shear in place. 25 inch diameter hail falling for an extended period of time in Killdeer, and baseball sized hail falling near Amidon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Intense supercells formed in southwest North Dakota during the late afternoon with strong instability and deep layer shear in place. Initial supercells were discrete and very damaging with wind driven 3.25 inch diameter hail falling for an extended period of time in Killdeer, and baseball sized hail falling near Amidon. Damage estimates from the Killdeer area were around $20 million. Upscale growth then occurred with storms forming into a quasi-linear convective system that pushed through central North Dakota and then the James River Valley. Strong thunderstorm winds accompanied the line of storms. Additional elevated storms then formed later in the night over southwest and south central North Dakota as a low level jet increased and an upper level trough approached, with storms continuing overnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 10, 1:17 PM MST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 317 PM CDT SUN JUL 10 2016 .SHORT TERM...(This evening through Monday) Issued at 256 PM CDT Sun Jul 10 2016 Robust upper level low across the northwest Conus will move east and approach the northern plains this period. A line of thunderstorms has fored along a cold frontal boundary in eastern Montana and southwest North Dakota. To the east warm and humid air will push the heat index above 100 south central early this evening. Overnight it appears the threat for thunderstorms will be highest across the north and west with lower pops south central where it will take longer to erode the elevated mixed layer and cap. The threat for severe weather will however extend south to the south dakota border as the cape and shear are very favorable. Precipitable water will support some heavy rain potential across portions of northwest north dakota this evening and possibly east late tonight. .LONG TERM...(Monday night through Sunday) Issued at 256 PM CDT Sun Jul 10 2016 Main concerns in the long term will be an anomalous h500 low forecast to move across northern north dakota into southern canada by wednesday. Global models look consistent in bringing strong wrap around winds monday evening and overnight into tuesday morning. Bufkit soundings show strong wind potential with wind advisory criteria likely met with a low end warning criteria not out if the question southwest monday night into tuesday. will not issue wind headlines yet but will highlight in the hazardous weather outlook. the remainder of teh week will be cooler behind the upper upper low however with a Northwest flow regime there will be at least chances for thunderstorms through sunday. & .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 256 PM CDT Sun Jul 10 2016 A trough of low pressure from Saskatchewan to a surface low pressure system across northwest South Dakota will be the focus for thunderstorms tonight across west and central North Dakota. Hazards to aviation will focus on thunderstorms...some likely severe with strong winds. Too uncertain in timing so maintained the vicinity descriptor. Also left out strong winds until closer to the thunderstorm period. && .BIS Watches/Warnings/Advisories... Heat Advisory until 7 PM CDT /6 PM MDT/ this evening for NDZ045>048-050-051. && SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 940 AM CDT SUN JUL 10 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111445- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 940 AM CDT SUN JUL 10 2016 /840 AM MDT SUN JUL 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON FAR SOUTH CENTRAL AND FAR SOUTHEAST. HEAT INDEX VALUES TO 107 DEGREES ARE EXPECTED. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. THE MOST FAVORABLE AREAS FOR SEVERE WEATHER IS WESTERN AND NORTH CENTRAL NORTH DAKOTA. VERY LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND ISOLATED TORNADOES WILL ALL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH SATURDAY. STRONG WESTERLY WINDS WITH GUSTS AS HIGH AS 50 MPH POSSIBLE LATE MONDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH SUNDAY NIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1044 AM CDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL BARLOW 47.57N 99.14W
07/09/2016 E1.00 INCH FOSTER ND PUBLIC
ARB OBSERVER ESTIMATED HAIL OCCURRED AROUND 830 PM CDT
&&
KROLAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1110 AM CDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 3 S HAMBERG 47.73N 99.51W
07/09/2016 E1.00 INCH WELLS ND PUBLIC
ARB OBSERVER REPORTED HAIL BETWEEN 902 PM CDT AND 913
PM CDT.
&&
KROLAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1147 AM CDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM HEAVY RAIN MONTPELIER 46.70N 98.59W
07/10/2016 M1.55 INCH STUTSMAN ND CO-OP OBSERVER
24 HOUR REPORT
&&
KROLAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1148 AM CDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM HEAVY RAIN MARSHALL 47.14N 102.33W
07/10/2016 M1.15 INCH DUNN ND CO-OP OBSERVER
24 HOUR REPORT
&&
KROLAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1228 PM CDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM TSTM WND GST DICKINSON 46.88N 102.79W
07/10/2016 M85 MPH STARK ND PUBLIC
REPORT FROM THE SOUTH SIDE OF DICKINSON OF
NUMEROUS TREES SNAPPED AND OTHERS UPROOTED.
A CAMPER WAS FLIPPED OVER. PERSON HAD A
HAND-HELD ANEMOMETER (WIND EQUIPMENT).
LENGTH OF EVENT UNKNOWN.
0110 AM TSTM WND GST 6 S DICKINSON 46.79N 102.80W
07/10/2016 M76 MPH STARK ND ASOS
ALL TIMES ARE CENTRAL DAYLIGHT. KDIK ASOS
PEAK WIND OF THE EVENT WAS 76 MPH. BASED ON
ASOS ONE-MINUTE DATA THE SEVERE THUNDERSTORM
WIND STARTED AT 1251 AM AND CONTINUED UNTIL
123 AM. (58 MPH OR HIGHER).
&&
NWS BISMARCK ND
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 122 PM MDT SUN JUL 10 2016 NDZ031-102000- GOLDEN VALLEY ND- 122 PM MDT SUN JUL 10 2016 ...A STRONG THUNDERSTORM WILL AFFECT GOLDEN VALLEY COUNTY UNTIL 200 PM MDT... AT 122 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CARLYLE...OR 14 MILES SOUTH OF BEACH...MOVING NORTH AT 35 MPH. WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEACH...GOLVA...SENTINEL BUTTE AND ALPHA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4717 10404 4716 10370 4661 10380 4664 10404 TIME...MOT...LOC 1922Z 191DEG 32KT 4670 10405 ABELING
The Bismarck radar (KBIS), 195 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
24 hail, 20 thunderstorm wind, 3 funnel cloud. Local standard time, as filed.
Golf ball sized hail combined with wind gusts of 70 mph to break windows and cause significant damage to siding and roofs, and vehicles. Crop damage was high.
Wind gusts to 60 mph also accompanied the hail.
A slow moving supercell resulted in an extended period of very large hail and damaging wind gusts in and around the city of Killdeer. Hail up to 3.25 inches in diameter completely covered the ground in many locations. The hail combined with wind gusts of 75 mph to cause extreme damage to buildings, trees, and vehicles in the city. At the Killdeer nursing home windows were broken out and four rooms were damaged to the point where they were not habitable. Two residents sustained minor injuries. The first was injured (direct injury) when they were struck by broken flying glass. The other person was injured (direct injury) as they were evacuating their living area due to broken windows and fell on a wet floor as rain and hail were pouring in. Every field light at the new football stadium was destroyed, and every bus at the school was significantly damaged. Significant damage occurred to vehicles including those at a dealership.
The ground was covered with golf ball sized hail. The hail dented frames on windows and broke window screens. Windshields were broken on vehicles.
Large tree branches were broken around the marina at McKenzie Bay.
Crops and vehicles were extensively damaged from the baseball sized hail.
A trained spotter estimated thunderstorm wind gusts of 70 mph.
A trained spotter estimated thunderstorm wind gusts of 75 mph.
The public estimated thunderstorm wind gusts of 60 mph.
A trained spotter estimated wind gusts of 60 mph.
A trained spotter estimated thunderstorm wind gusts of 70 mph.
A trained spotter estimated thunderstorm wind gusts of 65 mph.
A trained spotter estimated thunderstorm wind gusts of 60 mph.
A trained spotter estimated thunderstorm wind gusts of 60 mph.
A trained spotter estimated thunderstorm wind gusts of 70 mph.
The public estimated thunderstorm wind gusts of 70 mph.
The public estimated thunderstorm wind gusts of 70 mph.
A trained spotter estimated thunderstorm wind gusts of 60 mph.
The public estimated thunderstorm wind gusts of 65 mph.
Multiple large trees were uprooted throughout the city of Medina.
The public estimated thunderstorm wind gusts of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650861, 650862, 650863, 650869, 650864, 650865, 650866, 650867, 650868, 650870, 650871, 650872, 650873, 650874, 650875, 650876, 650877, 650880, 650878, 650881, 650879, 650882, 650885, 650886, 650887, 650907, 650888, 650883, 650884, 650889, 650890, 650891, 650892, 650893, 650894, 650895, 650897, 650899, 650896, 650898, and more.